My doctor is of no help. All she says is that any dosage is too much. My polymyalgia was under control at 20 mg. a day. The Dr. told me to go to 15 mg. and the pain slowly increased. I relayed this info to the Dr. who insisted I stay on 15 mg. I did for about a month or so until the pain was intolerable. I did a one time increase to 40 mg. and I was pain free within 12 hours. I went back to 15 mg. and now I'm once again approaching the intolerable pain threshold. Is 20 mg. a day a death sentence? Has anybody been on Prednisone long term, and if so at what dose? (Quite frankly, I'd rather live a year with no pain, than five years with intolerable pain.) Please help.
Rather unfortunate, in general, most people take the drug for a short time in order to avoid long-term prednisone side effects. These side effects can usually be avoided by taking the medication for less than two weeks or by taking lower prednisone dosages (less than 20 mg per day). Taking the drug every other day or just in the morning may also help.
Because you should not stop taking prednisone suddenly (unless you have been taking it for just a few days), the doc would recommend a plan to slowly stop taking it.
Considerations for people taking prednisone include the following:
The medication comes in tablet form and is taken by mouth. It can be taken just once a day or several times a day, depending on the condition being treated. If you are taking it just once a day, it is usually best to take it in the morning. Some people take prednisone every other day.
Taking your dose of prednisone too late in the evening may cause difficulty sleeping. If you notice this problem, ask the doc about taking it earlier in the day.
The medication should always be taken with food, as it can be irritating to the stomach.
Prednisone should be taken at the same time(s) each day to maintain an even level in your blood.
For the medication to work properly, it must be taken as prescribed. Do not take your dosage for longer than prescribed, and do not stop taking it suddenly.
Maybe seeking an alternate opinion could also help, please take care.
Hi ross1776! Welcome to Drugs.com!
To look at more information about Prednisone, for instance dosing information, click on the blue letter "P" above the search box near the top of the page. Select Prednisone to display different categories concerning this medication.
We also have a Prednisone support group here that you may wish to join.
All the best to you & your health, ross1776!
from Wendy :)
Your Dr is steering you right. Prednisone should only be used for short term. Long term use almost inevitably leads to cushingoid effects like moon face (rounded face with heavy, chubby cheeks) buffalo hump (your back humped from mid back to neck with fatty tissue) central obesity, thinning hair and skin, high blood pressure, and increased susceptibilty to infection. It can lead to adrenal insufficiency: fatigue, muscle weakness, joint pain, fever, anorexia, nausea, shortness of breath, dizziness and fainting. It can also cause slow healing and cause severe osteoporosis, sometimes even depression and psychotic episodes can occur while on this drug. Yes, it is a really good drug for pain, there is no doubt. Years ago it was used liberally for asthma sufferers and for folks with arthritis to supress their symptoms but then they found out how it can destroy the body.
You do need to wean off the drug and some people NEVER get off the drug after long term use because it stops your own adrenal system and once gone you can never get it back. You say you would rather live with no pain but how will your quality of life be when your bones are as brittle and fragile as glass and even gentle trauma, or even a change in body position can cause your bones to fracture, especially bones like your vertebrae in the spine? We see a lot of spinal compression fractures in long term prednisone users. Or how about when your skin is so thin that just putting on clothes tears big areas of skin away? The skin cannot be stitched either because it is so thin that sutures tear right through like tissue paper. It is your body and your choice but I would think long and hard about the consequences. There are many safer drugs out there for pain. Research and try some others until you find something. It may involve a lot of trial and error and I know that is frustrating, but in the long run you are doing your body a big favor by staying off prednisone. Save it for really bad flares. Use it short term at the lowest effective dose only when the flares are at their worst then wean off again.
- Prednisone Information for Consumers
- Prednisone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prednisone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 4 May 2011 • 2 answers
Posted 9 Feb 2012 • 5 answers
Posted 15 Jun 2012 • 1 answer
Posted 16 Apr 2015 • 2 answers
Posted 1 Aug 2015 • 0 answers